zbMATH — the first resource for mathematics

Normality and non-normality of group compactifications in simple projective spaces. (English. French summary) Zbl 1300.14054
Let \(G\) be a simply connected semisimple algebraic group over an algebraically closed field of characteristic zero and \(V(\lambda)\) be a simple \(G\)-module of highest weight \(\lambda\). Then \(\text{End}V(\lambda)\) is a simple \((G\times G)\)-module and \(\mathbb{P}(\mathrm{End}V(\lambda))\) is a \((G\times G)\)-variety. The orbit closure \(X_{\lambda}=\overline{(G\times G)[{\roman{id}}_{V(\lambda)}]}\subset\mathbb{P}(\text{End}V(\lambda))\) is an equivariant compactification of the image of \(G\) in \(\mathrm{PGL}(V(\lambda))\) considered as a symmetric space. The nature of singularities of the varieties \(X_{\lambda}\) is studied in the paper under review.
The following theorems are the main results of the paper: (A) \(X_{\lambda}\) is normal if and only if, whenever the support \(\text{Supp}(\lambda)\) of the highest weight \(\lambda\) contains a long simple root in a non-simply laced component of the Dynkin diagram of \(G\), it contains the short simple root which is adjacent to a long one in the component; (B) \(X_{\lambda}\) is smooth if and only if it is normal and the following three conditions hold:
(1) the intersection of \(\text{Supp}(\lambda)\) with each component of the Dynkin diagram is connected and is an extreme vertex of the component whenever it is a one-element set;
(2) \(\text{Supp}(\lambda)\) contains every junction vertex together with at least two neighboring vertices;
(3) the complement of \(\text{Supp}(\lambda)\) is a subdiagram having all components of type A.
These results specify general criteria for normality and smoothness of projective compactifications of reductive groups obtained by D. A. Timashev [Sb. Math. 194, No. 4, 589–616 (2003); translation from Mat. Sb. 194, No. 4, 119–146 (2003; Zbl 1074.14043)]. A criterion for projective normality of \(X_{\lambda}\) was obtained by S. S. Kannan [Math. Z. 239, No. 4, 673–682 (2002; Zbl 0997.14012)]: \(X_{\lambda}\) is projectively normal if and only if \(\lambda\) is minuscule. It should be noted that the criteria obtained in the paper are of pure combinatorial nature and easy to check. In fact, Theorems A and B are extended in the paper to a wider class of simple projective group compactifications \(X_{\Sigma}=\overline{(G\times G)[{\roman{id}}_V]}\subset\mathbb{P}(\text{End}V)\), where \(V=\bigoplus_{\lambda\in\Sigma}V(\lambda)\) is any (multiplicity-free) \(G\)-module and the set of highest weights \(\Sigma\) contains a unique maximal element \(\lambda_{\max}\) with respect to the dominance order. (“Simple” means here “having a unique closed orbit”.) In particular, it follows that \(X_{\Sigma}\) is smooth if and only if \(X_{\lambda_{\max}}\) is smooth.
Methods of the proofs include using wonderful compactifications of semisimple groups, results of Kannan on projective normality, Timashev’s criterion for smoothness, etc. Further generalizations to completions of arbitrary symmetric spaces \(G/H\) in \(\mathbb{P}(V(\lambda))\) are also possible, but require different methods.

14M27 Compactifications; symmetric and spherical varieties
14L30 Group actions on varieties or schemes (quotients)
14M17 Homogeneous spaces and generalizations
Full Text: DOI EuDML arXiv
[1] Bourbaki, N., Éléments de mathématique, 1337, (1968), Hermann Paris · Zbl 0186.33001
[2] Brion, M., Variétés sphériques et théorie de Mori, Duke Math. J., 72, 2, 369-404, (1993) · Zbl 0821.14029
[3] Chirivì, R.; De Concini, C.; Maffei, A., On normality of cones over symmetric varieties, Tohoku Math. J. (2), 58, 4, 599-616, (2006) · Zbl 1141.14033
[4] Chirivì, R.; Maffei, A., Projective normality of complete symmetric varieties, Duke Math. J., 122, 93-123, (2004) · Zbl 1064.14058
[5] De Concini, C., Algebraic transformation groups and algebraic varieties, 132, Normality and non normality of certain semigroups and orbit closures, 15-35, (2004), Springer, Berlin · Zbl 1058.22013
[6] De Concini, C.; Procesi, C., Invariant Theory, 996, Complete symmetric varieties, 1-44, (1983), Springer, Berlin · Zbl 0581.14041
[7] Kannan, S. S., Projective normality of the wonderful compactification of semisimple adjoint groups, Math. Z., 239, 673-682, (2002) · Zbl 0997.14012
[8] Knop, F., The luna-vust theory of spherical embeddings, Proceedings of the Hyderabad Conference on Algebraic Groups (Hyderabad, 1989), 225-249, (1991), Manoj Prakashan, Madras · Zbl 0812.20023
[9] Knop, F.; Kraft, H.; Luna, D.; Vust, T., Local properties of algebraic group actions, DMV Sem., 13, 63-75, (1989) · Zbl 0722.14032
[10] Ruzzi, A., Smooth projective symmetric varieties with Picard number equal to one · Zbl 1213.14092
[11] Stembridge, J. R., The partial order of dominant weights, Adv. Math., 136, 2, 340-364, (1998) · Zbl 0916.06001
[12] Timashev, D. A., Equivariant compactifications of reductive groups, Sb. Math., 194, 3-4, 589-616, (2003) · Zbl 1074.14043
[13] Vust, Th., Plongements d’espaces symétriques algébriques: une classification, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 17, 2, 165-195, (1990) · Zbl 0728.14041
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.